Alert archive / Arizona / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 106, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Sep 8, 2012, 2:33 PM MST for Pima County, Arizona. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 8, 2012, 2:33 PM MST (21:33 UTC)
- Expired
- Sep 8, 2012, 3:00 PM MST
- In force
- 27 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
County Pima County, AZ
The radar
The Tucson radar (KEMX), 133 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 9.6 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1618 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 990 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
225 WUUS55 KTWC 082133 SVRTWC AZC019-082200- /O.NEW.KTWC.SV.W.0106.120908T2133Z-120908T2200Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TUCSON AZ 233 PM MST SAT SEP 8 2012 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA... * UNTIL 300 PM MST * AT 226 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR NOLIC...OR 13 MILES NORTHWEST OF SELLS...AND MOVING WEST AT 5 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MOUNTAIN VILLAGE AND COVERED WELLS PRECAUTIONARY/PREPAREDNESS ACTIONS... SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH... LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM. && LAT...LON 3202 11220 3221 11212 3217 11171 3200 11190 TIME...MOT...LOC 2133Z 112DEG 3KT 3207 11201 $$ GL
2 follow-up statements
992 WWUS55 KTWC 082148 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 248 PM MST SAT SEP 8 2012 AZC019-082200- /O.CON.KTWC.SV.W.0106.000000T0000Z-120908T2200Z/ PIMA AZ- 248 PM MST SAT SEP 8 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM MST FOR CENTRAL PIMA COUNTY... AT 241 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR NOLIC...OR 13 MILES NORTHWEST OF SELLS...MOVING WEST AT 5 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH... LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM. && LAT...LON 3202 11220 3221 11212 3217 11171 3200 11190 TIME...MOT...LOC 2148Z 112DEG 3KT 3207 11202 $$ GL
948 WWUS55 KTWC 082154 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 254 PM MST SAT SEP 8 2012 AZC019-082204- /O.EXP.KTWC.SV.W.0106.000000T0000Z-120908T2200Z/ PIMA AZ- 254 PM MST SAT SEP 8 2012 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL PIMA COUNTY WILL EXPIRE AT 300 PM MST... THE SEVERE THUNDERSTORM NEAR NOLIC HAS WEAKENED BELOW SEVERE THRESHOLDS...THUS THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE. LAT...LON 3202 11220 3221 11212 3217 11171 3200 11190 TIME...MOT...LOC 2154Z 112DEG 3KT 3207 11203 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 2:26 PM MST, 7 minutes earlier.
Area forecast discussion, Sep 8, 2:26 PM MST, 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 226 PM MST SAT SEP 8 2012 .SYNOPSIS...PLENTY OF MOISTURE AROUND FOR SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS OVER THE WEEKEND. A DISTURBANCE IN THE FLOW WILL BRING MORE WIDESPREAD THUNDERSTORMS TO THE AREA MONDAY INTO TUESDAY. A DRIER WESTERLY FLOW WILL LEAD TO MUCH LESS THUNDERSTORM ACTIVITY THE SECOND HALF OF NEXT WEEK. && .DISCUSSION...A STRONG LOW LEVEL PRESSURE GRADIENT ACROSS SOUTHEAST ARIZONA HAS BEEN RESPONSIBLE FOR GUSTY EAST TO SOUTHEAST WINDS ACROSS THE AREA TODAY. IN NON-SHELTERED AREAS...WIND GUSTS HAVE BEEN IN EXCESS OF 30 MPH. CLOUD COVER HAS REMAINED RATHER EXTENSIVE TODAY...BUT THE WARMING DOWNSLOPE WINDS HAVE MANAGED TO COMPENSATE FOR THE LACK OF SUNSHINE AS TEMPERATURES WERE STILL APPROACHING PROJECTED HIGHS FROM TUCSON WESTWARD. OUT EAST...COLD AIR WAS ADVECTING INTO THE AREA WITH TEMPERATURES ONLY IN THE LOWER 70S AT SAFFORD AND DOUGLAS AT 1 PM MST. A WEAK UPPER LOW CENTERED OVER CENTRAL BAJA WAS HELPING PRODUCE THE CLOUD COVER AND LIGHT SHOWERS TODAY. A FEW THUNDERSTORMS HAVE DEVELOPED OVER CENTRAL PIMA COUNTY AS EXPECTED. STILL ANTICIPATING THIS GENERAL AREA TO SEE THE BULK OF THE STRONG THUNDERSTORMS THIS AFTERNOON. THE UPPER LOW OVER BAJA WAS PROGGED TO EVENTUALLY TRACK NORTHEAST TO A POSITION OVER YUMA BY MONDAY EVENING...THEN OVER NORTHWEST ARIZONA ON TUESDAY. RATHER SLOW MOVEMENT...SO THIS FEATURE WILL CONTINUE TO INFLUENCE OUR WEATHER THROUGH LATE TUESDAY. THEREAFTER...A DRY WESTERLY FLOW ALOFT DEVELOPS OVER THE REGION. THIS WILL RESULT IN DIMINISHING RAIN CHANCES WEDNESDAY...WITH LITTLE OR NO CHANCE OF RAIN THURSDAY INTO NEXT WEEKEND. && .AVIATION...SCT-BKN CLOUDS MAINLY 6-10K FT AGL ACROSS SOUTHEAST ARIZONA INTO SUNDAY MORNING. EXPECT SCT -SHRA/-TSRA WITH LOCALIZED MVFR CONDITIONS MAINLY THIS AFTERNOON AND THIS EVENING WITH MOST WIDESPREAD COVERAGE SOUTH AND WEST OF KTUS. BREEZY ELY WINDS WILL CONTINUE AT 12-22 KTS WITH HIGHER GUSTS THROUGH ABOUT 09/03Z FOR MOST OF SOUTHEAST ARIZONA...BUT MAY LINGER INTO THE MORNING HOURS AT KTUS. OTHERWISE...WINDS MAINLY 10 KTS OR LESS. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...BREEZY EASTERLY WINDS ARE EXPECTED ACROSS SOUTHEAST ARIZONA INTO THIS EVENING. OTHERWISE...ABUNDANT MOISTURE WILL CONTINUE RESULTING IN SCATTERED SHOWERS AND THUNDERSTORMS MAINLY DURING THE AFTERNOON AND EVENING INTO EARLY NEXT WEEK. SOMEWHAT DRIER AIR WILL MOVE IN FROM THE WEST BY THE MIDDLE OF THE WEEK GRADUALLY REDUCING THUNDERSTORM COVERAGE. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. && VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/TUCSON
Hazardous weather outlook, Sep 8, 8:38 AM MST, 5 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 838 AM MST SAT SEP 8 2012 AZZ501>515-090600- WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION- UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA- SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY- UPPER SAN PEDRO RIVER VALLEY- EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY- WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES- GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS- DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS- CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS- 838 AM MST SAT SEP 8 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS SOUTHEAST ARIZONA. WITH ABUNDANT MOISTURE IN THE ATMOSPHERE...ANY OF THESE STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL WITH LOCALIZED FLASH FLOODING POSSIBLE. IN ADDITION...WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THE STRONGEST STORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY MAINLY AFTERNOON AND EVENING SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED INTO EARLY NEXT WEEK. DRIER AIR WILL BEGIN TO MAKE ITS WAY IN BY THE MIDDLE OF THE WEEK WITH STORMS BECOMING MORE ISOLATED. THERE WILL BE A CONTINUED HEAVY RAINFALL THREAT WITH THESE STORMS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. WEATHER.GOV/TUCSON
In the hours before
Special weather statement, Sep 8, 2:27 PM MST, 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 227 PM MST SAT SEP 8 2012 AZZ502-082200- TOHONO O'ODHAM NATION INCLUDING SELLS AZ- 227 PM MST SAT SEP 8 2012 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PIMA COUNTY UNTIL 300 PM MST... AT 222 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13 MILES NORTHWEST OF SELLS...MOVING NORTHWEST AT 5 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. AREAS AFFECTED BY THIS STORM INCLUDE...MOUNTAIN VILLAGE AND COVERED WELLS. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3196 11227 3222 11218 3216 11177 3197 11179 TIME...MOT...LOC 2127Z 119DEG 4KT 3206 11202 GL
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 7, 5:24 PM MST | Areal Flood Advisory | TWC | Graham | 81 min |
| Sep 8, 1:19 PM MST | Severe Thunderstorm Warning | TWC | Pima | 26 min |
| Sep 8, 1:41 PM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Sep 8, 2:27 PM MST | Special Weather Statement | TWC | Pima | 33 min |
| Sep 8, 3:14 PM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Sep 8, 3:56 PM MST | Flash Flood Warning | TWC | Pima | 2 hr |
| Sep 8, 4:42 PM MST | Areal Flood Warning | TWC | Pima | 12 hr |
Nearby
Severe Thunderstorm Warnings in Arizona, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.